Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 16, 2018, 7:14 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2018, 7:14 PM EDT (23:14 UTC)
- Expired
- May 16, 2018, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:19 PM EDT | FLASH FLOOD | Castle Shannon, PA | LIBRARY RD. AT KILLARNEY DR. ROADWAY FLOODED AND IMPASSABLE. |
| May 16, 7:30 PM EDT | FLASH FLOOD | Whitehall, PA | RT. 51 AT GREENLEE RD. CLOSED DUE TO FLOODING. |
| May 16, 7:38 PM EDT | FLASH FLOOD | Mount Lebanon, PA | MULTIPLE BASEMENTS FLOODED ON CRYSTAL DR. AND ANAWANDA AVE. |
| May 16, 7:44 PM EDT | FLASH FLOOD | Pittsburgh, PA | RT. 88 BETWEEN MCNEILLY RD. AND RT. 51 SHUT DOWN DUE TO FLOODING. |
| May 16, 7:49 PM EDT | FLASH FLOOD | Pittsburgh, PA | A RETAINING WALL HAS COLLAPSED AT 2500 BROWNSVILLE RD. DUE TO FLOODING. |
| May 16, 7:50 PM EDT | FLASH FLOOD | Castle Shannon, PA | FLASH FLOOD AT 3518 ELM ST. IS ERODING THE ROADWAY AND A LANDSLIDE MAY BE EMINENT. |
| May 16, 7:51 PM EDT | FLASH FLOOD | Castle Shannon, PA | VALLEY DR. AT LIBRARY RD. IN CASTLE SHANNON IMPASSABLE DUE TO FLOODING. |
| May 16, 8:12 PM EDT | FLASH FLOOD | 1 E Carrick, PA | MIDDLE RD. BETWEEN 1ST ST. AND AGNEW RD. IS COMPLETELY WASHED OUT DUE TO FLOODING. |
| May 16, 9:05 PM EDT | FLASH FLOOD | Bridgeville, PA | BALDWIN ST. AT RAILROAD ST. IS FLOODED. OCCUPIED VEHICLE STRANDED. |
| May 16, 9:21 PM EDT | FLASH FLOOD | 1 W Hays, PA | GLASS RUN RD. AT CATHELL RD. IS WASHED OUT AND CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WGUS51 KPBZ 162314
FFWPBZ
PAC003-170215-
/O.NEW.KPBZ.FF.W.0005.180516T2314Z-180517T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
714 PM EDT WED MAY 16 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Central Allegheny County in southwestern Pennsylvania...
* Until 1015 PM EDT.
* At 713 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1 inch.
* Some locations that may experience flooding include...
Pittsburgh... Mount Lebanon...
Bethel Park... Baldwin...
Upper St. Clair... Scott Township...
Whitehall... Munhall...
Brentwood... Dormont...
Castle Shannon... Carnegie...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 24 and 27.
Parkway North near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4039 7992 4035 7999 4032 8008 4036 8014
4043 8006 4045 8002 4047 7994 4045 7990
4041 7990
$$
TAX3 follow-up statements
125
WGUS71 KPBZ 162345
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
745 PM EDT WED MAY 16 2018
PAC003-170215-
/O.CON.KPBZ.FF.W.0005.000000T0000Z-180517T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
745 PM EDT WED MAY 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
CENTRAL ALLEGHENY COUNTY...
At 743 PM EDT, law enforcement reported flash flooding in the South
Hills area.
FLASH FLOODING... Occurring.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 1/2 inch.
Some locations that may experience flooding include...
Pittsburgh... Mount Lebanon...
Bethel Park... Baldwin...
Upper St. Clair... Scott Township...
Whitehall... Munhall...
Brentwood... Dormont...
Castle Shannon... Carnegie...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 24 and 27.
Parkway North near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4039 7992 4035 7999 4032 8008 4036 8014
4043 8006 4045 8002 4047 7994 4045 7990
4041 7990
$$
TAX670
WGUS71 KPBZ 170043
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
843 PM EDT WED MAY 16 2018
PAC003-170215-
/O.CON.KPBZ.FF.W.0005.000000T0000Z-180517T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
843 PM EDT WED MAY 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
CENTRAL ALLEGHENY COUNTY...
At 841 PM EDT, law enforcement reported flash flooding in Castle
Shannon, Baldwin, Mount Lebanon, and Upper St. Clair.
FLASH FLOODING... Occurring.
ESTIMATED RAINFALL... Up to 2 and a half inches.
ADDITIONAL RAINFALL...Up to 1/4 inch.
Some locations that may experience flooding include...
Pittsburgh... Mount Lebanon...
Bethel Park... Baldwin...
Upper St. Clair... Scott Township...
Whitehall... Munhall...
Brentwood... Dormont...
Castle Shannon... Carnegie...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 24 and 27.
Parkway North near mile marker 1.
Excessive rainfall over the warned area could cause mud slides near
steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4039 7992 4035 7999 4032 8008 4036 8014
4043 8006 4045 8002 4047 7994 4045 7990
4041 7990
$$
TAX963
WGUS71 KPBZ 170206
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1006 PM EDT WED MAY 16 2018
PAC003-170215-
/O.EXP.KPBZ.FF.W.0005.000000T0000Z-180517T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
1006 PM EDT WED MAY 16 2018
...THE FLASH FLOOD WARNING FOR CENTRAL ALLEGHENY COUNTY WILL EXPIRE
AT 1015 PM EDT...
The heavy rain has ended and flood waters are receding. Please
continue to heed any remaining road closures.
LAT...LON 4039 7992 4035 7999 4032 8008 4036 8014
4043 8006 4045 8002 4047 7994 4045 7990
4041 7990
$$
TAXWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 16, 5:43 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 16, 5:43 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
543 PM EDT Wed May 16 2018
.SYNOPSIS...
Warm weather with periodic showers and a few thunderstorms will
continue through the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Despite the moist airmass, and weak impulse moving in, showers
have been very slow to develop and coverage so far is quite
low. The weak shortwave trough will advance on our area tonight
in light southwest flow. This should generate at least isolated
to scattered showers, but limited instability should cap
thunderstorm strength and coverage. Disorganized showers that
do manage to develop will move very little as steering flow
magnitude is quite low. While this does elevate the potential
for some localized water issues, the low coverage will keep
widespread water issues at bay for the time being.
Limited instability will wane late this evening and coverage of
showers should drop further. The exception to this will be over
the high terrain where pooling moisture and easterly flow on the
northeastern quadrant of the surface low will focus light to
moderate rain showers. Lows will again be well above average.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Models continue with their earlier depiction of a mid-level
cutoff low over the Lower Ohio Valley by Thu night, with little
movement until it is caught up in another shortwave this
weekend.
Of primary concern is the Thu/early Fri scenario of a moist low
level (~H85) conveyer developing off the Atlantic in conjunction
with a converging tropical tap. The resulting PWAT with
potential for warm rain processes could spell flood trouble for
areas along and south of I-70, primarily the ridges/Cheat and
Mon basins. Given the repeated rounds of convection that have
affected the area during the last several days, at this time,
confidence is sufficient along the ridges and Cheat/upper Mon
basins to issue a Flood Watch for rain beginning Thu and
continuing into Fri morning.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Little change to the overall pattern is expected into next week.
The front will move little through Mon, until another cold
front comes from the northwest and definitively sweeps through.
This should finally bring an end to precipitation by Monday
night. After a warmup over the weekend, temperature will fall
back closer to seasonal average early next week.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Low VFR will carry into the late evening, marred only by scattered
showers. Coverage of thunderstorms will be far too limited for
inclusion.
The moist airmass stagnates over the area tonight, resulting in
a drop in ceilings and perhaps visibilities tonight. Low MVFR or
IFR will be fairly common by daybreak Thursday as surface low
approaches from the south. With little change to the airmass,
only gradual improvement is expected through the day Thursday.
Surface flow will remain light and largely out of the northeast
through the period.
OUTLOOK...
Periodic restrictions are likely for much of this week as a the
area remains under the influence of moist upper troughing.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch from Thursday morning through Friday evening for
MDZ001.
OH...None.
PA...Flood Watch from Thursday morning through Friday evening for
PAZ031-073>076.
WV...Flood Watch from Thursday morning through Friday evening for
WVZ021-509>514.
&&Hazardous weather outlook, May 16, 1:35 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 135 PM EDT Wed May 16 2018 OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-WVZ001>003-171745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong- Indiana-Washington-Hancock-Brooke-Ohio- 135 PM EDT Wed May 16 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ031-073>076-WVZ021-509>514-171745- Garrett-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 135 PM EDT Wed May 16 2018 ...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ057>059-068-069-WVZ004-012-171745- Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel- 135 PM EDT Wed May 16 2018 This Hazardous Weather Outlook is for east central Ohio, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous Weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Increasing potential for flooding is expected Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kramar
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:30 PM EDT | Flood Watch | PBZ | Fayette, Greene, Westmoreland | 56 hr |
| May 16, 6:49 PM EDT | Areal Flood Advisory | PBZ | Washington | 75 min |
| May 16, 7:01 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.